Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Tucson, AZ

July 3, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 3, 2008, 5:02 PM MST for Pima County, Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 5:02 PM MST (00:02 UTC)
Expired
Jul 3, 2008, 6:00 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3738 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 040002
SVRTWC
AZC019-021-040100-
/O.NEW.KTWC.SV.W.0009.080704T0002Z-080704T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
   THIS INCLUDES THE CITY OF ORO VALLEY AND CATALINA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
   THIS INCLUDES THE CITY OF ORACLE.

* UNTIL 600 PM MST
  
* AT 454 PM MST...THIS WARNING REPLACES THE WARNING THAT WAS ISSUED  
  EARLIER THIS AFTERNOON. TRAINED WEATHER SPOTTERS REPORTED A        
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ORACLE...OR 15 MILES NORTHEAST OF ORO VALLEY...AND MOVING          
  SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BIOSPHERE 2...ORACLE JUNCTION...SADDLEBROOKE...MOUNT
  LEMMON/SUMMERHAVEN...CATALINA...SABINO CANYON...DOVE MOUNTAIN...
  CATALINA STATE PARK AND CATALINA FOOTHILLS.

LAT...LON 3225 11090 3249 11121 3280 11069 3270 11046
TIME...MOT...LOC 2359Z 036DEG 9KT 3257 11080

$$
2 follow-up statements
000 
WWUS55 KTWC 040029
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
529 PM MST THU JUL 3 2008

AZC019-021-040100-
/O.CON.KTWC.SV.W.0009.000000T0000Z-080704T0100Z/
PIMA AZ-PINAL AZ-
527 PM MST THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 518 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM THAT HAS BEEN PRODUCING PEA TO QUARTER SIZE HAIL...AND 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIOSPHERE 
2...OR 11 MILES NORTHEAST OF ORO VALLEY...MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE
JUNCTION...SADDLEBROOKE...MOUNT LEMMON/SUMMERHAVEN...CATALINA...
SABINO CANYON...DOVE MOUNTAIN...CATALINA STATE PARK AND CATALINA
FOOTHILLS

LAT...LON 3225 11090 3249 11121 3280 11069 3270 11046
TIME...MOT...LOC 0027Z 036DEG 9KT 3251 11085

$$
000 
WWUS55 KTWC 040101
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
601 PM MST THU JUL 3 2008

AZC019-021-040111-
/O.EXP.KTWC.SV.W.0009.000000T0000Z-080704T0100Z/
PIMA AZ-PINAL AZ-
601 PM MST THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES HAS EXPIRED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 

LAT...LON 3225 11090 3249 11121 3280 11069 3270 11046
TIME...MOT...LOC 0029Z 036DEG 9KT 3251 11085

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:45 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 1:45 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST THU JUL 3 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO
THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE
INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT
DAYTIME TEMPERATURES.

&&

.DISCUSSION...BETTER THUNDERSTORM COVERAGE TO START THE AFTERNOON
COMPARED TO 24 HOURS AGO. MODEST MOISTURE INCREASE IN LOWER LEVELS
AND MUCH BETTER SHEAR PROFILE HAS PROVIDED A BETTER ENVIRONMENT FOR
EARLIER SHOWERS AND THUNDERSTORMS TODAY. MID LEVEL WARMING TREND
EVIDENT BY YESTERDAY AFTERNOON CONTINUES TO MODERATE...BUT AREAS
FROM PIMA COUNTY WESTWARD MAY BE HOLDING ON TO ABOUT -7C AT H5...NOT
THE BEST BUT WE WILL SEE HOW THAT IS BY LATER THIS AFTERNOON.
RAMPING UP POPS TO 30 PERCENT FOR EASTERN PIMA COUNTY BY THIS
EVENING. SHALLOW MOISTURE INCREASE THROUGH SONORA UP TO 4K FT DEEP
IN THE NORTHERN GULF. MAY NOT GET MUCH DEEPER IN THE SHORT TERM
(RECENT VWP TRENDS SHOW WEAKENING AT ALL LEVELS) BUT EVERY LITTLE
BIT HELPS. STILL FIGHTING RELATIVELY DRIER UPSTREAM FLOW AT MOST
LEVELS AS AVAILABLE MOISTURE IN NORTHERN ARIZONA AND NORTHWEST NEW
MEXICO LESS THAN IMPRESSIVE.

TROPICAL SYSTEM WELL SOUTH OF THE GULF WILL TRACK DUE WEST...BUT
WITH MOISTURE INCREASE AND UPPER LEVEL DIFFLUENT PATTERN NORTH OF
THIS FEATURE...EXPECT SONORA TO BECOME MORE ACTIVE AND POSSIBLY
PROVIDE ADDITIONAL MOISTURE SUPPORT THROUGH DEEPER OUTFLOW AND
DEEPER MOISTURE TRANSPORT OVER THE NEXT COUPLE OF DAYS. EVEN WITH
LESS THAN FAVORABLE LARGER SCALE PATTERN WE STILL MAY MANAGE TO
SQUEEZE OUT A MODEST INCREASE IN CONVECTION.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US
INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL
MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH
SEASONABLY HOT DAYTIME TEMPERATURES. ANY THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND
GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z FRI...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 3, 5:38 PM MSTFlash Flood WarningTWCPima112 min
Jul 3, 6:13 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Jul 3, 6:42 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz78 min
Jul 3, 6:53 PM MSTFlash Flood WarningTWCPima, Pinal104 min
Jul 3, 7:29 PM MSTFlash Flood WarningTWCPima85 min
Jul 3, 8:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 3, 9:06 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 4, 3:58 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 4, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.